GCA FLAREUP

I recently started a flare up with GCA. I have been off the Actemra of which I had monthly IV infusions for 10 months. I stopped the Actemra in October. During those 10 months, I slowly reduced the Prednisone to 4 mg. Several weeks ago, I began having severe frontal and temporal headaches, along with some painful jaw claudication. I have also had an increasing ptosis, drooping of my left eyelid and blurriness in my vision. I just read tonight that "ptosis"can be a manifestation of GCA. Has anyone on this forum experienced the drooping eyelid with GCA. I had not heard of this as a GCA symptom. I am presently taking Prednisone 40 mg and will start the monthly Actemra infusions next week. My ESR lab had really gone up again, and the CRP was slightly elevated. I am also having an epidural next week for sciatica, etc. in my lower back. A rough time these past months. I see my PCP tomorrow to discuss her thoughts about the left "ptosis." Wishing you all better days ahead in this complex illness.

4 Replies

oldestnewest
  • Oh what a shame the Actemra has only worked for barely a year. I can't remember if I know, were you part of a study? I know they are now in that stage of the Giacta study to see how long the remissions last.

    This

    emedicine.medscape.com/arti...

    suggests ptosis happens in up to 2% of patients - so not very many.

    Do hope the spinal approach helps the sciatica because it is a miserable thing - are they sure it's a spinal problem? Mine was purely muscular in origin - the pain clinic had decided they'd do a block if the muscular approach didn't work but it did.

  • Thanks PMRpro. I will read the article. I will let you know what my PCP thinks about the ptosis. No, I am not part of a clinical trial on the Actemra. The rheumatologist stopped the Actemra early because we were not sure if it was causing some of my GI problems. I have been working the past four months with a functional/integrative doctor who is helping me sort out all the GI issues.

    I had a MRI of my lower back which indicated nerve impingement as well as L4/5 vertebral issues. Hopefully, the epidural will help.

    My father, stepmother, and my best friend have all passed away since July 2016. I am sure all these losses have not helped. However, I look ahead with hope and courage most days.

    I so appreciate you and all the other wonderful people on this forum.

    I

  • " I am sure all these losses have not helped."

    No, I'd agree there!

  • So sorry to hear you have to go back on the Actemra, I am supposed to start soon but not sure now as I may have diverticulitis. How many milligrams were you on when you first started the infusions?. I am in a flair and back up to 45. Flared at 33 just can't seem to get lower than 32, however a year ago January I did get down to 14 but think I dropped to quickly started with 60 in December 2014. Wondering how quickly they reduced the prednisone once you start the infusions, I guess it all goes by your blood work? Good luck and again sorry you have to go through this again but I guess it's the nature of our disease.

You may also like...